Wisconsin, 2007

Winter Storm in Wisconsin, February 23 to 24, 2007

February 23 to 24, 2007 · NWS MKX · 13 events in 13 counties and zones

5 inches of accumulations over several south-central and southeast Wisconsin counties. Additionally, there were frequent wind gusts to around 25 mph which resulted in a fair amount of blowing and drifing of the new snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A winter storm (first of two rounds) consisting of heavy snow with some sleet and freezing rain mixed in, left behind 6 to 8.5 inches of accumulations over several south-central and southeast Wisconsin counties. Additionally, there were frequent wind gusts to around 25 mph which resulted in a fair amount of blowing and drifing of the new snow. The greatest snow accumulatins occurred north of a line from Madison (Dane Co.) to Brown Deer (Miwaukee Co.). Maximum amounts in each affected county include 8 inches in Brown Deer, just over 6 inches in extreme northwest Waukesha County, 7.5 inches near Lake Mills (Jefferson Co.), 8.3 inches south of Middleton (Dane Co.), 8.5 inches in Saukville (Ozaukee Co.), 7.7 inches northwest of Beaver Dam (Dodge Co.), 8 inches in the Wisconsin Dells area (Columbia Co.), 8 inches in the Lake Delton area (Sauk Co.), 7.4 inches near Oxford (Marquette Co.), 8.5 inches between Berlin and Green Lake (Green Lake Co.), 8 inches just west of Ripon (Fond du Lac Co.), and about 6.5 inches in extreme southwest Sheboygan County. A 34-year-old man died (indirectly-related) in a vehicle accident on a slippery road in the Town of Springfield (Dane Co.) Friday night. The roof of an abandoned building in McFarland (Dane Co.) collapsed Friday night due to the weight of the heavy, wet snow. |Synoptically, this winter storm was the result of a strong upper-level short wave trough moving northeast through Wisconsin with plenty of warm-air advection and moisture advection in the low to mid levels of the atmosphere. Some rumbles of thunder were reported as well. Lesser amounts of snow, in the 3 to less than 6 inch range, fell near the Illinois border. Further northwest in the La Crosse area, 12 to 14 inches of snow were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 23, 4:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 23, 4:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 PM CST FRI FEB 23 2007

.SHORT TERM...MID LEVEL CLOUDS OVER IA AND SWRN WI...ASSOCIATED WITH
700 MB WAA AND FRONTOGENESIS...WILL SHIFT NEWD TONIGHT INTO WI. THE
WAA AND FRONTOGENESIS WILL INTENSIFY TNT. ALL MODELS SHOWING A BAND
OF SNOWFALL ACROSS CENTRAL WI. GFS DEVELOPS MORE INTENSE BAND OF
SNOW ACROSS THE AREA...MOSTLY DUE TO CONVECTIVE FEEDBACK. WENT WITH MORE
CONSERVATIVE NAM QPF VALUES. HOWEVER...ALL MODELS SHOWING INTENSE
MID LEVEL FRONTOGENETIC FORCING FROM 03Z TO 09Z...PROMPTING ISSUANCE
OF SNOW ADVISORY FOR NORTHERN TIER.

SHARP POLAR TROUGH CURRENTLY OVER THE ROCKIES WILL INDUCE STRONG
LEE-SIDE CYCLOGENESIS OVER KS TNT...WITH SYSTEM QUICKLY OCCLUDING BY
18Z SAT. MODELS AGREE FAIRLY WELL ON STRENGTH AND TRACK OF
LOW...WITH WEAKENING LOW MOVING ACROSS NRN IL ON SUN. NEGATIVE AND
DIFFLUENT UPPER TROUGH WILL MAXIMIZE PVA OVER SRN WI WHILE 65 KT
SELY LLJ AND TROWAL MAXIMIZE WAA AND FRONTOGENESIS OVER THE REGION.
STRONG DEEP LIFT EXPECTED WITH THESE FEATURES. PWS INCREASE TO 0.60
TO 0.70 INCHES..SO SEE NO REASON TO ARGUE WITH 24 HR AVERAGE QPF OF
1.00-1.40 ON MODELS FROM 00Z SUN TO 00Z MON. COBB TECHNIQUE GIVES
ABOUT 9-10 TO 1 RATIO SO 8 TO 12 INCHES FORECAST...THOUGH LOCALLY
HIGHER AMOUNTS TO 14 INCHES POSSIBLE NEAR LAKE MICHIGAN. MAJORITY OF
PCPN EXPECTED SAT NT AND SHOULD MOSTLY BE SNOW. ANY WARM LAYERS
PRESENT SHOULD QUICKLY COOL DUE TO EVAPROATIVE/SUBLIMATION COOLING.
DO NOT BELIEVE LM IS WARM ENOUGH TO INFLUENCE PCPN TYPE...ESPECIALLY
WITH STRONG ELY WINDS LIMITING THE RESIDENCE TIME OVER THE LAKE. THE
AFOREMENTIONED 65 KT LLJ...PRESSURE FALLS...AND STEEP LAPSE RATES IN
LOW LEVELS COULD LEAD TO BLIZZARD CONDITIONS SAT NT WITH WIND GUSTS
POSSIBLY TO 35 MPH. SITUATION NEEDS TO BE MONITORED FOR POSSIBLE
UPGRADE TO BLIZZARD WATCH OR WARNING.

&&

.AVIATION...MVFR CIGS ARE LKLY AT KMKE AND NR LK MI INTO ERLY EVNG
HRS WITH ONSHORE ELY FLO. OTHERWISE...LOOK FOR VFR CONDS THRU 18 HRS
ACRS SRN WI WITH CIGS AOA 35 HND FT. THERE MAY ALSO BE SOME ISOLD
-SHSN RCHG THE GRND AFT ARND 00Z THIS EVNG DUE TO STG WAA BTWN
70-100FT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR WIZ046-047-051-052-056>060-062>072.

SNOW ADVISORY UNTIL 6 AM CST SATURDAY FOR WIZ046-047-051-052-
056>060.

&&

09/12/10
Hazardous weather outlook, Feb 23, 4:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CST FRI FEB 23 2007

WIZ046-047-051-052-056>060-062>072-241030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
450 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT TONIGHT WITH 3 TO 5 INCHES OF SNOW
EXPECTED ALONG AND NORTH OF A MEQUON TO LONE ROCK LINE. UP TO 3
INCHES OF SNOW IS FORECAST FOR THE REMAINDER OF SOUTHERN WISCONSIN.
EXPECT SNOW COVERED ROADS AND LIMITED VISIBILITIES. USE CAUTION
WHILE DRIVING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR SATURDAY EVENING THROUGH
SUNDAY. HEAVY SNOW IS EXPECTED TO DEVELOP QUICKLY SATURDAY
EVENING...THEN COMBINE WITH STRONG WINDS TO PRODUCE NEAR BLIZZARD
CONDITIONS. TRAVEL WILL BECOME TREACHEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW INTENSITY AND ACCUMULATIONS WILL BE
APPRECIATED THIS WEEKEND.

LMZ643>646-665-241030-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
450 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SNOW IS EXPECTED SATURDAY EVENING THROUGH SUNDAY.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM 3 AM CST SATURDAY
THROUGH SUNDAY AFTERNOON. GALE WARNING CONDITIONS ARE POSSIBLE
SATURDAY NIGHT.

FOR MORE DETAILS PLEASE GO TO WWW.WEATHER.GOV/MKX
ZAJDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Dane forecast zone
Deaths
0 direct, 1 indirect
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
February 23, 6:00 PM CST to February 24, 6:00 AM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Dane2007-02-2334MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17716, 17717, 17718, 17719, 17720, 17721, 17722, 17723, 17724, 17725, 17726, 17731, 17732.